Side Effect Spotlight: What's Up with Spotting?
Spotting, or breakthrough bleeding, is more likely to happen when the birth control method you use has very little or no estrogen.
For many of us, periods can be an annoyance. But when they’re unpredictable and unruly, they can become a huge burden. Some birth control methods help deal with irregular periods, making cycles more regular or making periods lighter or non-existent. But some birth control can cause unpredictable spotting or bleeding, particularly when you first start using it. What gives? And what can you do about it? Here's some helpful information — and to receive more personalized care, visit your closest The Right Time health center.
It’s All About Estrogen
Spotting, or breakthrough bleeding, is more likely to happen when the birth control method you use has very little or no estrogen. The hormone estrogen helps to stabilize the lining of the uterus, a.k.a. the endometrium. When there is little estrogen around, the endometrium can shed itself a little bit at a time, causing spotting. Low-dose estrogen methods include brands of pills with 35 micrograms of estrogen or less—pretty much every pill on the market—as well as the ring and the patch. Estrogen-free, progestin-only methods include the shot (Depo), the implant (Nexplanon), the hormonal IUD (Mirena, Liletta, Kyleena, Skyla), and the less common mini-pill.
If you just started using your method, it may be a few months before your body settles into a new pattern. Don’t give up yet! See if you can stick it out for three months. Keep some panty liners in your bag, or treat yourself to some cute new dark-colored panties. In nearly all cases, spotting caused by a new birth control method will go away with time. In the case of the implant, spotting doesn’t always go away completely, but most implant users have less bleeding overall than they did before, and some eventually stop having periods and spotting altogether.
If you’re spotting with a method you’ve been using for more than three months and it’s bothering you, you’ve got options:
Make the switch. If you’re on the pill, you can try a different type. Monophasic pills have one level of estrogen throughout the active pills, while the estrogen levels of multiphasic pills change throughout the cycle. (Read more about the differences between types of pills.) You may have more luck on a pill with a slightly higher dose of estrogen, or one that provides estrogen during a different part of your cycle.
Take a few days to reset. Using the pill or the ring continuously without any days off can sometimes cause spotting. If you’re using one of these methods continuously and the spotting is annoying you, try taking 3-4 days between pill packs or rings to reset your body.
Try a short-term fix. If you’re on a progestin-only birth control method like the shot or implant, taking a medication like ibuprofen, birth control pills, or low-dose estrogen pills for a few days may help. Your health care provider can help you decide on the best options and the best time to take them. Don’t worry, taking a little bit of estrogen is not medically risky, and it may give you the extra oomph to keep the endometrial lining in place.
If It’s Not the Estrogen…
If you make those changes and you’re still experiencing spotting, it may be something totally unrelated to your birth control. Sometimes spotting can be a sign of an infection. If you have abdominal pain or your vaginal discharge changes, you should definitely check in with your provider. You can get fast, easy, and cheap tests for sexually transmitted infections (STIs) at lots of health care facilities—and for most of them, all you have to do is pee in a cup!
One other possible concern related to spotting is pregnancy. If you’re using the implant or hormonal IUD, this is highly unlikely, because both provide very effective protection against pregnancy. If you use the pill and missed one, or use the shot and were late for the next shot, it’s a good idea to make sure you’re not pregnant. Pregnancy sometimes causes spotting, especially if the pregnancy is outside the uterus. This is called an ectopic pregnancy. It’s rare (1 in 200 pregnancies for women under 30 years old), but it can be life-threatening. You can get a home pregnancy test at any drug store for less than $10, and you may be able to get a free pregnancy test at your local The Right Time health center.
Finally, there are a handful of medications that may affect hormone levels in birth control, which can in turn cause spotting. See which medications can mess with birth control.
What if everything checks out fine but you’re still spotting?
For most people, spotting will get better over time, but every once in a while, it’ll go on longer than a few months. For some folks, having lighter or no periods and a method that works well for them might be worth dealing with spotting, especially since there are lots of ways to manage unpredictable bleeding. For other folks, unpredictable spotting is a dealbreaker. If you’re in the dealbreaker group, don’t suffer in silence. Talk to someone at a The Right Time health center about switching to a method that works better for you.
Updated July 2021
Provider PerspectiveBefore You Stop Using Condoms…
Here are a few things to do first.
Provider PerspectiveThe Common Cold of the Sexually Active World: HPV
Let’s talk HPV—causes, treatments, and prevention.
Provider PerspectiveSkip the Pelvic, Please!
What to expect when it’s time to visit your lady doctor. (It may just be a conversation.)
Provider PerspectiveDoes Being Overweight Affect Your Birth Control?
When it comes to birth control and weight, not all methods are created equal...